Steroid withdrawal

Hi all, had my liver transplant nearly 3 years ago now and I have finally managed to get of the steroid prednisolone. I was tapered off quite quickly from 5 mg per day to one every other day and then stopped all in 3 weeks. This Is looking great for my diabetes but I am started to very feel tired, depressed and lethargic and I am aching all over, all my joints are stiff and I feel really heavy. After thinking about why I am feeling like this all of a sudden I am wondering if it is withdrawals from the steroid. Has any body else had withdrawals or similar symptoms when they have had their steroids stopped? If it is withdrawal symptoms how long will it last? Thank you for reading, Dizzi. x :)

10 Replies

  • Sounds a bit like steroid withdrawal. Having been on them so long your adrenal glands have most likely shut down and need to start up again. Meanwhile, the artificial adrenaline/cortisol effect the steroid was giving you has gone, as has the anti inflammatory benefits.

  • Thank you for replying Bolly. Yep that all makes sense I just wish it would all get better soon. It always seems like two steps forward and one step back. Lol. I will keep going and stay positive but I don't think I will be running any marathons soon ha ha ha. All the best to you cheers. X :-D

  • i hope this wears off soon dizzime and you feel better. thinking of you, love grace ❤️

  • Thank you grace111 I hope so too. All the best to you. Xx :-D

  • That must be so frustrating for you, hope that it wears off soon and you start to feel better, you sound quite a positive person so that will prob help you. Good luck! 😃

  • Cheers dooley 1. So do I lol. Yep I do be believe in staying positive I think it is what got me through it all. I never once thought I wasn't going to make it. Too much to do yet and it is not my time. Keep smiling x :-D

  • Dizzi I don't know if this helps or hinders. I was on Prednisolone for over a year for Polymyalgia Reumatica going from 30 mg daily gradually decreasing to 1 mg. After about 2 weeks the pain came back. I saw my Reumatologist on 13th April and he put me back on Prednisolone starting with 10 mg daily for 14 days. Then 7 1/2 daily for 14 days Then 5 mg daily for a month. Then 4 mg for a month. That finished on 6th July. I am now in the second week of 3 mg for a month.

    I am going to see my Rheumatologist Consultant in about 10 days time when I will still be on 3 tablets. I have worked out I will not be finished until September.

    That is the way my Consultant is dealing with it.

    How are you today? Do you still have the same aches and pains or are you better daily? Hope you are better,

  • Hi I was put on a high dose of Prednisolone as I started to reject my new liver not long after my transplant. They have gradually reduced it over 2 and a half years but I have been on 5 mg a day now for a long time. I have been asking to come off it for ages as the steroid made me diabetic but they were worried I might start to reject again. Anyway, eventually they said I can come of it,, all be it very quickly which I was really happy about but, naively, didn't think about withdrawals at all. however I do feel a tad better today so I am hoping I am over the worse. Incidentally, my ALTs are the best ever at 25 and I am hardly taking any Insulin either which is very good. I hope you pain doesn't come back when you do come of the prednisolone and you are ok in the future. Thank you for your reply, stay strong and stay positive x :) Dizzi

  • I wasn't on Prednisolone for anything like as long as you were and when I was weaned off I really felt it in my joints. It was about 3 months after transplant and I'd felt like I was improving every day until that point. But when I gave them up I just felt weaker, aching all over and generally lower. I that was over a year ago and I still don't think the aching knees etc have fully recovered but much much better.

  • Cheers just what I needed lol. :-D. It seems to be getting a little bit better but that's probably down to all the pain killers !! Swapped one drug for another oh well. X :-D

You may also like...